Thursday, August 16, 2012

Drugs II


A 25 year old man with depression attempts suicide by overdosing on the pills shown above. The pills belong to the father who has "super refractory hypertension." The father doesn't remember exactly what he takes, but says he's "on everything." The patient was found about two hours after ingestion with altered mental status and lethargy. In the ED, he is comatose. He has miosis, hyporeflexia, and hypotonia. A very painful stimulus elicits some movement. Respiratory rate is 6. Heart rate is 45. Blood pressure is 80/40. EKG shows sinus bradycardia.

Naloxone and flumazenil are administered, and no change is noted. The father says he does not take any opiates, barbiturates, or benzodiazepines. Finger stick blood glucose is normal. Blood alcohol level, serum salicylate, acetaminophen level, and standard urine toxicology are negative. CBC, chemistries, LFTs, and coags are within normal limits. CXR is clear. A head CT is negative. ABG initially shows a hypercarbic respiratory acidosis, but even after this is normalized with intubation and mechanical ventilation, no change in mental status is noted.

Challenge: The patient overdosed on one medication. What antihypertensive is the culprit here?

Image is in the public domain.

2 comments:

city said...

beta blocker toxicity

Craig Chen said...

interesting..beta blockers are definitely on the differential, but i was going for clonidine.
-
Drugs II

This is most consistent with a clonidine overdose, though methyldopa is also a possibility.

Sources: UpToDate; Wikipedia.